South Dakota, 2013Flooding in South Dakota, May 27 to 31, 2013
May 27 to 31, 2013 · NWS FSD · 2 events in 2 counties and zones
Heavy rain caused minor flooding of the Vermillion River, with lowlands including some farmland flooded.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused minor flooding of the Vermillion River, with lowlands including some farmland flooded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 27, 4:38 AM CST, 1 hour 22 minutes earlier.
Area forecast discussion, May 27, 4:38 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
538 AM CDT MON MAY 27 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 531 AM CDT MON MAY 27 2013
ANOTHER NIGHT OF HEAVY RAIN IS WINDING DOWN ACROSS THE AREA AS AN
MCS DIVES SOUTHEAST THROUGH EASTERN NEBRASKA AND WESTERN IOWA. OUR
AREA IS CURRENTLY IN THE STEADY STRATIFORM REGION OF THE
THUNDERSTORM COMPLEX. EXPECT THIS RAIN TO BEGIN TO DISSIPATE AND
PUSH OFF TO THE EAST THROUGH THE EARLY MORNING HOURS. AGAIN LOOKS
LIKE A LULL IN THE PRECIP WILL OCCUR DURING MUCH OF THE DAY...WITH
SUBSIDENCE BEHIND THE MCV. TEMPERATURES TRICKY AGAIN. TEND TO THINK
STRATUS HOLDS TOUGH FOR MUCH OF THE DAY...WITH A COOL AND MOIST EAST
SOUTHEASTERLY WIND THROUGH THE DAY. THUS WENT AHEAD AND LOWERED
HIGHS A FEW DEGREES. ALTHOUGH IF STRATUS HOLDS LIKE YESTERDAY...HIGHS
WILL ONCE AGAIN BE SEVERAL DEGREES COOLER THAN FORECAST. SOMETHING
THE DAY SHIFT WILL HAVE TO MONITOR.
THEN ATTENTION TURNS TO WHAT HAPPENS WITH CONVECTION THIS EVENING
INTO THE OVERNIGHT. A MUCH STRONGER WAVE THAN PREVIOUS NIGHTS IS
FORECAST TO EJECT OUT OF THE ROCKIES INTO OUR AREA. THE LOWER
RESOLUTION GLOBAL MODELS USE THIS AS A TRIGGER FOR A LARGE AREA OF
SHOWERS AND THUNDERSTORMS OVER OUR ENTIRE CWA. MEANWHILE SOME OF THE
HIGHER RES MODELS SHOW A DIFFERENT EVOLUTION. WHILE THESE HAVE BEEN
FAR FROM PERFECT THE PAST FEW NIGHTS...THEY HAVE SEEMED TO CAPTURE
THE OVERALL EVOLUTION OF CONVECTION A BIT BETTER. SOME OF THE
GUIDANCE LEANED TOWARDS INCLUDE THE WRF ARW...GEM REGIONAL AND THE
NCAR WRF ENSEMBLES. THESE SUGGEST THAT CONVECTION WILL INITIALLY
FIRE ALONG THE LOW LEVEL BOUNDARY...WHICH BY NOW HAS BEEN PUSHED
WELL SOUTH INTO SOUTHERN NEBRASKA. AS THE WAVE EJECTS OUT OF THE
ROCKIES...EXPECT STORMS TO GO IN WESTERN NEBRASKA THIS AFTERNOON OR
EVENING AS WELL. CORFIDI VECTORS SUGGEST THAT THIS THUNDERSTORM
COMPLEX SHOULD EVENTUALLY PUSH EAST AND MAYBE EVEN SOUTHEAST...WHICH
SHOULD KEEP IT MAINLY IN NEBRASKA AND IOWA. THIS IS SHOWN WELL BY
MOST OF THE HI RES MODELS AND ENSEMBLES MENTIONED ABOVE. BUT IS
DIFFERENT THAN THE GLOBAL MODELS...WHICH MOVE THE AREA MORE WITH THE
MEAN WIND...A MORE UNLIKELY SCENARIO AND LIKELY A CULPRIT OF LOWER
RESOLUTION. MEANWHILE ANOTHER AREA OF THUNDERSTORMS SHOULD FORM OVER
THE WESTERN DAKOTAS IN THE AREA OF GREATEST UPPER LEVEL SUPPORT.
MOST HI RES SOLUTIONS HAVE THIS WEAKENING...AS IT RUNS INTO A LESS
UNSTABLE ATMOSPHERE. LOW LEVEL THETAE ADVECTION WILL LIKELY BE
WEAKER TONIGHT...POSSIBLY WEAKENED EVEN MORE IF THE CONVECTION TO
OUR SOUTH RUNS AHEAD AND CUTS OFF OUR MOISTURE INFLOW.
SO...THOUGHT IS WE SEE AT LEAST TWO THUNDERSTORM COMPLEXES TONIGHT.
ONE THAT RACES ACROSS NEBRASKA AND IOWA. WILL END UP PUTTING OUT
ANOTHER FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST NEBRASKA AND
NORTHWEST IOWA FOR TONIGHT...GIVEN THIS EXPECTED EVOLUTION AND THE
HEAVY RAINS THE PAST FEW NIGHTS. THE OTHER AREA OVER THE WESTERN
DAKOTAS SHOULD TEND TO WEAKEN...ALTHOUGH STILL THINKING AT LEAST
SOME ACTION GETS INTO THE REMAINDER OF OUR CWA. OVERALL THINK SEVERE
THREAT WILL REMAIN LOW...WITH MUCAPE NOT TOO IMPRESSIVE AND SHEAR
RATHER LOW...BEST THREAT THUS SHOULD REMAIN SOUTH. A COUPLE THINGS
TO WATCH WILL BE WHERE THE THE CONVECTION GETS GOING IN NEBRASKA
TODAY. THE FURTHER NORTH...THE MORE OF OUR CWA THAT COULD BE
IMPACTED BY HEAVY RAIN. KEEP IN MIND THAT THERE IS A STRONG WAVE
MOVING THROUGH THE PLAINS...AND A FEW AREAS OF HEAVY RAIN ARE THUS
LIKELY. THE ABOVE REPRESENTS THE CURRENT THOUGHT OF WHAT IS MOST
LIKELY...BUT UNCERTAINTY REMAINS HIGH. SO WHILE CURRENT INDICATIONS
ARE THAT TONIGHTS FLOODING THREAT MAY BE FOCUSED OVER NEBRASKA AND
IOWA...AREAS IN SOUTH DAKOTA THAT HAVE RECEIVED HEAVY RAIN THE PAST
FEW NIGHTS SHOULD NOT LET THEIR GUARD DOWN.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 531 AM CDT MON MAY 27 2013
TUESDAY ACTUALLY LOOKS LIKE IT MIGHT BE A DECENT DAY. LARGE SCALE
SUBSIDENCE BEHIND TONIGHTS WAVE SHOULD ALLOW FOR DECREASING CLOUDS
THROUGH THE DAY AND HIGHS REBOUNDING TO AROUND 80. AS THE LOW LEVEL
JET INCREASES AT NIGHT ADVECTING IN HIGH THETAE AIR...THE THREAT OF
ELEVATED CONVECTION EXISTS AGAIN. WE MAY DRY OUT ENOUGH
TUESDAY...THAT WE MIGHT NOT QUITE BE ABLE TO GET STUFF GOING TUESDAY
NIGHT. THUS WILL LEAVE JUST A CHANCE IN THE GRIDS...BUT IF STORMS TO
FORM HEAVY RAIN WOULD AGAIN BE POSSIBLE. BUT SEVERE THREAT STILL
SEEMS ON THE LOW SIDE THROUGH TUESDAY NIGHT.
BY WEDNESDAY THE LARGE SCALE TROUGH PUSHES INTO THE PLAINS. THIS
THUS WILL BRING AN INCREASING THUNDERSTORM THREAT. SEVERE THREAT AND
TIMING OF CONVECTION UNCERTAIN THIS FAR OUT AND DEPENDENT ON ANY
DEBRIS CLOUD COVER. SHEAR IS MARGINAL...BUT IT APPEARS THAT DEEP LAYER
SHEAR MAY END UP AROUND 30 KTS...MUCH OF WHICH IS ACTUALLY IN THE
LOWEST FEW KM. WITH ANY SUN INSTABILITY SHOULD BE AROUND 2000 J/KG.
CAPPING AROUND 700 MB...BUT SHOULD GIVE WAY BY AFTERNOON AND EVENING
WITH SHARP HEIGHT FALLS EXPECTED. THUS ASSUMING THAT ANYTHING THAT
FORMS TUESDAY NIGHT GETS ON OUT AND WE HEAT UP...WEDNESDAY MAY
FEATURE AN ELEVATED SEVERE THREAT ACROSS MOST OF THE CWA...WITH
SUPERCELLS A POSSIBILITY. /
ON THURSDAY...GOOD AGREEMENT EXISTS BETWEEN THE 00Z GFS AND ECMWF IN
PLACING THE LARGE UPPER LOW CENTERED OVER THE NORTHWESTERN PLAINS.
THEY ARE ALSO IN GOOD AGREEMENT IN SHOWING ONE FINAL SHORT WAVE
PASSAGE MOVING NORTHEASTWARD ACROSS OUR AREA ON THE SOUTHEAST SIDE
OF THE LONG WAVE VORTEX. THEREFORE KEPT LIKELY POPS GOING FOR AREAS
ALONG AND EAST OF A HURON SD TO WAGNER SD LINE FOR THURSDAY. HOWEVER
WITH THE ORIENTATION OF THE SURFACE LOW AND OTHER LOW LEVEL
FEATURES...THE RAINFALL MAY NOT BE HEAVY THOUGH. THEN BEGINNING
THURSDAY NIGHT...THINGS BEGIN TO QUIET DOWN. THE GENERAL TREND HAS
BEEN A LOWERING OF POPS LATE IN THE WEEK AND THAT TREND MAY CONTINUE
AS THE DAYS PROGRESS THROUGH MID WEEK. CERTAINLY HEAVY RAINFALL DOES
NOT LOOK TO BE A THREAT FROM THURSDAY NIGHT ONWARD. CONCERNING
TEMPERATURES...THEY STILL LOOK BELOW NORMAL FOR BOTH HIGHS AND LOWS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1245 AM CDT MON MAY 27 2013
MVFR-IFR STRATUS WILL PERSIST ACROSS MUCH OF THE AREA THROUGH MONDAY
MORNING...THEN EXPECTED TO IMPROVE TO PRIMARILY VFR 19Z-21Z MONDAY.
ANOTHER ROUND OF MODERATE TO HEAVY RAIN WITH THUNDERSTORMS WILL MOVE
ACROSS THE AREA THIS MORNING...MAINLY ALONG AND SOUTH OF INTERSTATE
90. THIS AREA OF STORMS EXPECTED TO PUSH EAST OF THE AREA MONDAY
MORNING. MVFR-IFR VISIBILITY POSSIBLE WITHIN TSRA. AFTER PARTIAL
CLEARING/VFR PERIOD MONDAY AFTERNOON...ANOTHER WAVE WILL BRING THE
CHANCE OF THUNDERSTORMS AND MVFR CONDITIONS BACK TO THE REGION MONDAY
EVENING.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR SDZ061-062-
065>071.
MN...NONE.
IA...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR IAZ001>003-
012>014-020>022-031-032.
NE...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR NEZ013-014.
&&
SHORT TERM...CHENARD
LONG TERM...CHENARD/MJF
AVIATION...JHHazardous weather outlook, May 27, 5:33 AM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 AM CDT MON MAY 27 2013
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
741 AM CDT MON MAY 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO PUSH IN
FROM OUR SOUTHWEST THIS EVENING INTO THE OVERNIGHT. THE HEAVIEST OF
THE ACTIVITY IS EXPECTED TO BE ACROSS NORTHWEST IOWA AND EXTREME
SOUTHEAST SOUTH DAKOTA. HAIL UP TO DIME SIZE AND WINDS GUSTING TO 50
MPH WILL BE THE MAIN THREATS WITH ANY STORMS THAT MOVE THROUGH THAT
REGION TONIGHT. ELSEWHERE...THUNDERSTORMS ARE STILL POSSIBLE...BUT
CURRENT THOUGHTS ARE THAT THESE WILL BE OF A LOWER INTENSITY.
FLOODING...
SEVERAL SMALL CREEKS AND STREAMS ACROSS EXTREME SOUTHEAST SOUTH
DAKOTA AND NORTHWEST IOWA LIKELY REMAIN IN FLOOD EARLY THIS
MORNING. ADDITIONAL HEAVY RAIN MAY OCCUR THIS EVENING INTO THE
OVERNIGHT AS THUNDERSTORMS MOVE BACK INTO THE AREA. THUS
ADDITIONAL FLASH FLOODING OF AREA CREEKS AND STREAMS IS POSSIBLE.
RIVER FLOODING IS ALSO OCCURRING OR FORECAST TO OCCUR ALONG
PORTIONS OF THE JAMES RIVER...VERMILLION RIVER...BIG SIOUX
IVER...FLOYD RIVER...OCHEYEDAN RIVER AND THE LITTLE SIOUX RIVER.
SEE ASSOCIATED FLOOD WARNINGS FOR MORE INFORMATION ON TIMING AND
EXPECTED CREST HEIGHTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE TUESDAY NIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT AN ISOLATED
STRONGER STORM PRODUCING QUARTER SIZE HAIL IS POSSIBLE. FLASH
FLOODING WILL BE A THREAT AS WELL ACROSS SOUTHEAST SOUTH DAKOTA
AND NORTHWEST IOWA WHERE HEAVY RAIN HAS RECENTLY FALLEN.
WIDESPREAD THUNDERSTORMS ARE LIKELY WEDNESDAY AFTERNOON INTO
THE OVERNIGHT. THIS ROUND OF STORMS HAS A BETTER CHANCE OF
PRODUCING SEVERE WEATHER AND FLOODING.
MORE THUNDERSTORMS....A FEW OF WHICH MAY BE SEVERE...ARE LIKELY
THURSDAY AND THURSDAY NIGHT...CONTINUING THE FLOOD THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flood, Turner
- When
- May 27, 6:00 AM CST to May 29, 6:00 PM CST
- Where
- Turner County, 2 mi NE of Davis to 5 mi NW of Davis
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.291, -96.952
Heavy rain caused minor farmland and other lowland flooding of the Vermillion River. The river crested at 2.0 feet above flood stage near Davis on May 28th.
Flood, Clay
- When
- May 27, 6:00 AM CST to May 31, 6:00 AM CST
- Where
- Clay County, 6.44 mi NE of Wakonda to 3.21 mi NNW of Dalesburg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.086, -97.010
Heavy rain caused minor farmland and other lowland flooding of the Vermillion River. The river crested at 1.1 feet above flood stage near Wakonda on May 30th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 27, 20132 injured · $9.8 million · EF3 · 11 events
- Tornado and Hail in Nebraska, May 27, 2013$16 million · EF2 · 14 events
- Rip Currents in Florida, May 27, 20131 death · 1 injured · 2 events
- Flood in Alaska, May 27 to 31, 2013$15 million · 1 event
- Damaging Winds in Illinois, May 27, 2013$961,000 · 70 kt wind · 21 events
- Tornadoes and Flash Flooding in Nebraska, May 27, 2013EF2 · 10 events
- Tornado and Hail in Kansas, May 27, 2013EF2 · 3 events
- Hail in Wyoming, May 27, 2013$500,000 · 1.75 in hail · 1 event
- Flood in Alaska, May 27 to 29, 2013$250,000 · 1 event
- Hail in South Dakota, May 27, 2013$150,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Oklahoma, May 27, 2013$102,000 · 1.75 in hail · 17 events
- Flood and Damaging Winds in Indiana, May 27, 2013$32,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454907, 454911.